Hail, Tulsa
- When
- April 27, 11:04 AM CST
- Where
- Tulsa County, 4.77 mi NE of Skiatook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.410, -95.930
Strong to severe thunderstorms developed across northeastern Oklahoma during the late morning and early afternoon of the 27th, as an upper level disturbance approached the area from the northwest. The strongest storms produced large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across northeastern Oklahoma during the late morning and early afternoon of the 27th, as an upper level disturbance approached the area from the northwest. The strongest storms produced large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 9:28 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1028 AM CDT Mon Apr 27 2020 ...UPDATE... .DISCUSSION... High-based showers continue to move across mainly northeast OK into west central AR this morning, associated with a compact vort max moving into central KS. A small enhanced band of thunderstorms has develop over the past hour to the west of Tulsa, which should continue to move east given some amount of upper level support. The overall trend of decreasing showers and thunderstorms into the afternoon still looks good as the above mentioned feature will move east through the day. Main change to the forecast was to raise both POP and thunder chances a category over parts of NE OK based on current trends. Rest of forecast looks okay as temperatures should have time to rebound this afternoon with at least partial clearing. && .PREV DISCUSSION... /Issued 608 AM CDT Mon Apr 27 2020/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Showers w/ isolated thunderstorms will spread into NE OK this morning and likely continue eastward across western AR terminals. Ceilings will remain VFR and rainfall amounts light with flight impacts related to small scale and transient thunderstorm coverage. A lull in precip coverage is expected later tonight with stratus spreading into SE OK w/ MVFR ceilings likely. PREV DISCUSSION... /Issued 254 AM CDT Mon Apr 27 2020/ DISCUSSION... A 700mb short wave trough currently located over the panhandle region of OK/TX will continue to steadily move eastward through the morning and afternoon hours today. This short wave will continue to aid in additional shower and storm development through the morning and afternoon hours. At the surface, a mesoscale thermal low pressure will develop across portions of northern Oklahoma by early to mid afternoon. This particular feature may also aid in storm development by drawing elevated dew points (generally in the mid 50s to maybe upper 50s) from the south this afternoon. This moisture axis may be a boundary that storms can ignite on this afternoon. With all that said, instability is still expected to be fairly modest with 500 to 1500J/kg SBCAPE possible but there is still a question as to whether a CAP will suppress development during the afternoon hours. Leaning toward widely isolated development this afternoon, but would not be surprised if no storms developed this afternoon. With that said, the conditional threat for storms (some strong) remains with shear profiles from soundings across eastern OK just ahead of the moisture axis show veering wind profiles with about 40-55kts of bulk shear and steep mid level lapse rates in the neighborhood of 7 to 7.5C/km. Given dry low levels, elevated thunderstorms will be possible through the morning and afternoon hours with some strong storms possible. An isolated severe storm can’t be ruled out with the main severe threat being large hail with a lesser threat for damaging wind gusts. The overall probability for severe storms, however, is very low and conditional on storms developing. Strong, deep moisture return is expected this evening and overnight in response to the next major storm system. Dew points by Tuesday morning will have risen well into the lower 60s with mid 60s across SE OK. Dew points in the upper 60s to near 70 will overspread much of the area, especially from about Interstate 40 and southward, by Tuesday afternoon. This deep moisture will extend into the 850mb layer as well with dew points at this level ranging from the mid 50s to right around 60. Meanwhile, a strong cold front will be quickly advancing southeastward across central and southern KS Tuesday morning into the early afternoon hours. This cold front will serve to be the main trigger for strong and severe storm development by mid afternoon. Ahead of the warm front, deep moisture with MLCAPE values of 2500-3500J/kg will be common across the CWA with higher values expected across E-central OK where dew points will likely be at or just above 70. Forecast soundings ahead of the cold front show veering wind profiles characterized by 0-1km SRH values of 125 to 200m^2/s^2 with effective bulk shear on the order of 30 to 40kts which will be sufficient for organized severe weather with some storms capable of supercellular characteristics. One thing to note is that winds, from all forecast soundings (RAP and hi-res NAM) sampled across E OK and NW AR for Tuesday afternoon and early evening show a weakness in the flow at 700mb (flow tends to drop off from about 25 to 30kts at 850mb to about 15kts at 700mb). This weakness in flow won’t lower the overall severe threat per se, but it will tend to lower the tornado threat. This particular tidbit will need to be watched as higher 700mb flow may allow for a slightly higher probability for tornadoes. The forecast soundings are also showing steep mid level lapse rates on the order of around 7.5C/km. SARS is tending to analogue forecast soundings with significant hail and weak tornadoes which, given the environment and the expected linear nature of these thunderstorms, seems very reasonable. With all that said, it appears storms will tend to form along the cold front Tuesday afternoon with quick upscale growth into a QLCS expected. Isolated supercells at the beginning of the event may serve as the best chance for tornado and very large hail development. Supercells embedded within the line throughout the duration of the event will be very possible as well. A well developed cold pool will likely develop by the evening hours with the main severe threat transitioning more to a damaging wind threat with some significant wind gusts possible. Overall, the main severe threats for Tuesday appear to be large (some significant) hail, damaging wind gusts (significant wind gusts possible, especially after storms grow upscale and a well established cold pool can push out bowing segments within the line), and an isolated tornado or two will be possible. The aforementioned deeper moisture, characterized by near historic to historic PWATs (according to the SPC sounding climatology page) of 1.4 to 2 inches will also yield the potential for flash/river flooding on Tuesday. Torrential downpours are expected with thunderstorms on Tuesday as a result of these elevated PWATs. These storms are expected to be fairly progressive overall which should minimize the flooding threat some, but these storms will have the capability to put down a lot of water in a short amount of time with isolated amounts locally higher than forecast which may lead to localized flooding. This aspect of the forecast will continue to be monitored. At the moment, 0.75 to 1.25” of rain will be common area-wide with locally higher amounts expected. By Wednesday morning the mid leve trough that will bring us unsettled weather for early part of this week will have exited the plains. This will make way for mid level height rises as a result of a mid level ridge moving out onto the plains. Wednesday through at least Friday looks dry and warm with temps expected to rise well into the 80s with lower 90s possible by the end of the week into next weekend. The middle to latter part of this week may see the fire danger threat begin to creep up with the potential maximized this weekend. The extended range shows low chances for showers/storms by the start of next weekend with better chances by Sunday. Past Sunday, model solutions differ in opinion but they all tend to suggest an overall stormy weather pattern with several rounds of storms possible. Trends will continue to be monitored. Snider && .PRELIMINARY POINT TEMPS/POPS... TUL 78 62 81 53 / 60 10 80 70 FSM 77 60 77 56 / 30 20 70 90 MLC 78 64 78 55 / 20 20 70 90 BVO 76 60 81 51 / 40 10 80 50 FYV 73 59 74 52 / 30 20 70 90 BYV 71 58 75 51 / 30 20 70 90 MKO 75 61 78 53 / 60 20 70 90 MIO 71 60 76 51 / 40 20 80 70 F10 78 63 79 53 / 60 20 70 90 HHW 78 63 79 58 / 20 20 50 80 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14
Hazardous Weather Outlook National Weather Service Tulsa OK 458 AM CDT Mon Apr 27 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 458 AM CDT Mon Apr 27 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Possible today through tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Mid morning. DISCUSSION... Isolated thunderstorms are possible beginning this morning across northeast Oklahoma, and expanding across western Arkansas and southeast Oklahoma through the day. Overall coverage and duration of any thunderstorm will likely remain limited and severe weather is not expected. Winds will increase today with frequent gusts of 20 to 30 mph across eastern Oklahoma and northwest Arkansas. Winds will gradually decrease after sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Severe Thunderstorm and Heavy Rain Potential. WEDNESDAY...High Wind Potential. THURSDAY...No Hazards. FRIDAY...High Wind Potential. SATURDAY and SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Widespread thunderstorms are expected to develop across northeast Oklahoma Tuesday afternoon and sweep southward across western Arkansas and southeast Oklahoma by late Tuesday evening. Severe weather will be likely with these storms with locally damaging winds and large hail the primary hazards. Additionally, locally heavy rainfall is possible, however the relatively short duration of heavy rainfall will help limit widespread flooding concerns. Dry weather prevails for late week with thunderstorm chances returning by the weekend. weather.gov/tulsa contains additional information.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
910 AM CDT MON APR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TORNADO 3 S CASS 35.64N 93.82W
04/24/2020 FRANKLIN AR EMERGENCY MNGR
A TORNADO UPROOTED TREES AND SNAPPED LARGE TREE LIMBS.
&&
JDSThe Tulsa radar (KINX), 42 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888466, 888467.